Wildfire, Hockley
- When
- April 28, 6:30 PM CST to 8:30 PM CST
- Where
- Hockley forecast zone
- Property damage
- $50,000
- Reported by
- Broadcast Media
- Coordinates
- 33.608, -102.343 (the zone’s center; the record gives no point)
Critical fire weather supported the growth of a significant wildfire near the intersection of Farm to Market Roads 303 and 597 near Pep (Hockley County) during the evening hours of the 28th. The wildfire sparked when heavy machinery malfunctioned, and more than 1,500 acres were consumed.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
Critical fire weather supported the growth of a significant wildfire near the intersection of Farm to Market Roads 303 and 597 near Pep (Hockley County) during the evening hours of the 28th. The wildfire sparked when heavy machinery malfunctioned, and more than 1,500 acres were consumed. The fire destroyed a well house before it was contained. No injuries were reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Apr 28, 6:07 PM CST, 23 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LUBBOCK TX 707 PM CDT THU APR 28 2011 .AVIATION... VFR CONDITIONS ARE EXPECTED AT BOTH THE LBB AND CDS TERMINALS THURSDAY NIGHT THROUGH FRIDAY AFTERNOON. A STRONG LOW-LEVEL JET WITH SPEEDS OF 50-55 KTS WILL FORM AOA 2-2.5 KFT EARLY FRIDAY MORNING...AND WILL RESULT IN MODERATE WIND SHEAR. SSW WINDS WILL PICK UP BY LATE MORNING TO EARLY AFTERNOON AT BOTH TERMINALS...WITH LOW END WIND ADVISORY LEVELS EXPECTED. EXPECT GUSTS TO REACH 35-40 KTS. SOME POCKETS OF BLOWING DUST ARE POSSIBLE AT LBB...BUT CHANCES ARE MARGINAL AND IS NOT INCLUDED IN THE TAFS. && .PREV DISCUSSION... /ISSUED 341 PM CDT THU APR 28 2011/ SHORT TERM... QUIET NIGHT EXPECTED WITH ONLY A SLOW INCREASE IN SPEED OF SOUTH WINDS ACROSS THE AREA OVERNIGHT SFC PRESSURE GRADIENT TIGHTENS MODESTLY AND AS LOW LEVEL JET CRANKS UP AS FLOW ALOFT FLATTENS. MILDER TEMPS EXPECTED TONIGHT AS A RESULT. WEATHER FRIDAY MORE SIGNIFICANT AS WARM...DRY AND WINDY CONDITIONS RETURN. AS A STRONG UPPER DISTURBANCE MOVES ACROSS THE GREAT BASIN A MODERATE MID TO UPPER LEVEL JET STREAK /PROGGED AT ABOUT 50 KT AT 500 MB/ WILL MOVE ACROSS THE PANHANDLE AND SOUTH PLAINS WHILE DEEPENING SFC LOW PRESSURE ACROSS THE CENTRAL HIGH PLAINS WILL FURTHER TIGHTEN THE GRADIENT ACROSS THE FCST AREA. IT LOOKS LIKE WIND ADVISORY SPEEDS ARE A POSSIBILITY BUT THAT 25 TO 30 MPH DURING THE BULK OF THE AFTN IS MORE LIKELY. LOW LEVEL THERMAL GRADIENT WILL SET UP ACROSS THE SOUTH PLAINS INTO THE PANHANDLE WITH THE AXIS WEST OF I-27. WIND DIRECTION APPEARS TO BE MORE SW THAN WEST SO CONTRIBUTION TO WARMING FROM DOWNSLOPE COMPONENT WILL NOT BE AS SIGNIFICANT. HOWEVER WILL STILL RUN TOWARD THE HIGHER END OF MOS GUIDANCE. LONG TERM... UPPER LEVEL FLOW WILL TRANSITION TO SOUTHWESTERLY BY LATE FRIDAY AS THE WINDS START TO RELAX SOMEWHAT DURING THE EVENING. LEAD IMPULSES WILL TRAVERSE THE AREA SATURDAY MORNING AND SATURDAY EVENING WITH MAIN FORCING NOT ARRIVING UNTIL LATE IN THE WEEKEND. NORTHWEST FLOW ENSUES BY MONDAY WITH RIDGING INTO TUESDAY EDGING TO QUASI-ZONAL BY MID WEEK. H7 FLOW IS PROGGED TO INCREASE THROUGH THE EVENING HOURS WHICH WILL HELP KEEP THINGS MIXED AND WINDS UP A BIT. DRYLINE LOOKS TO ONLY PROGRESS ACROSS THE NORTHWESTERN HALF OF THE AREA BEFORE A MINOR RETREAT DURING THE EVENING HOURS KEEPING FIRE WEATHER CONCERNS GOING OUT WEST UNTIL MID EVENING. WINDS TO THE EAST OF THE DRYLINE WILL REMAIN BREEZY AS PRESSURE GRADIENT TIGHTENS IN RESPONSE TO LOW SOUTH CENTRAL KS DEEPENS. COLD FRONT IS DUE INTO OUR NORTHERN ZONES AROUND DAYBREAK SATURDAY WITH THE INITIAL SURGE DIRECTED ACROSS THE ROLLING PLAINS AND POINTS EASTWARD FOLLOWED BY A SECOND/STRONGER SURGE ACROSS THE WEST SATURDAY EVENING. GUIDANCE CONTINUES TO SUGGEST WINDY CONDITIONS OUT WEST WITH ADVISORY SPEEDS POSSIBLE. NEW TODAY IS CONSISTENCY AMONG MOST GUIDANCE WITH PRECIP CHANCES ACROSS THE EAST SATURDAY NIGHT TRIGGERED BY IMPRESSIVE ISENTROPIC ASCENT. THERE EXIST SOME CONCERN FOR A FEW FLURRIES ACROSS THE NORTHWEST SUNDAY MORNING BUT WILL HOLD OFF ON MENTIONING IN THE GRIDS. BROKEN TO OVERCAST CLOUDS LOOK TO HANG AROUND FOR MUCH OF THE AREA SUNDAY BEFORE SFC HIGH EDGES IN MONDAY MORNING WHICH LOOKS TO BE QUITE CHILLY ONCE AGAIN AND WE COULD BE FLIRTING WITH THE FREEZING MARK IN THE NORTHWEST. BREEZY CONDITIONS RETURN TUESDAY WITH ANOTHER FRONT SOME TIME ON WEDNESDAY. FIRE WEATHER... CRITICAL TO EXTREMELY CRITICAL FIRE WEATHER DAY ON TAP FOR FRIDAY AS LOW LEVEL THERMAL RIDGE WILL RESULT IN TEMPS AOA 90F WHICH WILL PUSH RH VALUES ON THE CAPROCK DOWN TO 5 TO 10 PERCENT. WIND SPEEDS WILL HAVE BEEN STRONGER THIS YEAR WITH SPEEDS TOMORROW A SOMEWHAT MORE PEDESTRIAN 25 MPH OR SO AT THE 20-FOOT LEVEL...BUT STILL ENOUGH TO CAUSE SIGNIFICANT ISSUES. ONLY PART OF THE AREA WHERE CONFIDENCE IS AS HIGH IS OFF THE CAPROCK...SPECIFICALLY SERN ZONES...WHERE RH VALUES MAY STAY UP BETWEEN 15 AND 20 PERCENT. REGARDLESS...EVEN THAT WILL BE CLOSE ENOUGH GIVEN STATE OF THE FUELS AND RECENT WEATHER. WILL UPGRADE THE CURRENT FIRE WEATHER WATCH TO A RED FLAG WARNING WITH THIS PACKAGE. NEAR CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED AGAIN ACROSS THE WESTERN SOUTH PLAINS SATURDAY AFTERNOON. && .PRELIMINARY POINT TEMPS/POPS... FRIONA 43 89 50 69 35 / 0 0 0 10 10 TULIA 45 91 47 72 37 / 0 0 0 10 10 PLAINVIEW 48 90 50 76 39 / 0 0 0 10 10 LEVELLAND 49 93 48 85 41 / 0 0 0 0 10 LUBBOCK 51 91 53 82 41 / 0 0 0 0 10 DENVER CITY 50 93 47 87 43 / 0 0 0 0 10 BROWNFIELD 49 94 48 90 42 / 0 0 0 0 10 CHILDRESS 50 92 56 76 45 / 0 0 0 10 20 SPUR 50 91 59 82 45 / 0 0 0 10 10 ASPERMONT 52 91 62 84 48 / 0 0 0 10 20 && .LUB WATCHES/WARNINGS/ADVISORIES... RED FLAG WARNING FROM NOON TO 9 PM CDT FRIDAY FOR THE FOLLOWING ZONES: TXZ021>044. && 99/99/99
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LUBBOCK TX 331 PM CDT THU APR 28 2011 TXZ021>044-292045- PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE- FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING- YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL- 331 PM CDT THU APR 28 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY EXTREMELY CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED TO DEVELOP FRIDAY. A RED FLAG WARNING IS IN EFFECT FOR THE ENTIRE AREA FOR FRIDAY AFTERNOON AND EVENING. ELEVATED TO CRITICAL FIRE WEATHER CONDITIONS MAY REDEVELOP ON SATURDAY AFTERNOON ACROSS THE SOUTHWESTERN SOUTH PLAINS. LOCATIONS ACROSS THE SOUTHWEST TEXAS PANHANDLE INTO THE WESTERN SOUTH PLAINS MAY SEE ANOTHER LIGHT FREEZE SUNDAY AND MONDAY MORNINGS.
The national radar mosaic for the moment the first event began.
1 wildfire. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, April 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 288771.